Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Kansas City, MO

May 2, 2022Bates County, Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2022, 9:26 PM CDT for Bates County, Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2022, 9:26 PM CDT (02:26 UTC)
Expired
May 2, 2022, 10:00 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 3 hours earlier.

Area forecast discussion, May 2, 6:26 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Mon May 2 2022

.Discussion...
Issued at 251 PM CDT MON MAY 2 2022

Overview:

Scattered showers will continue to be possible through this
afternoon. An additional round of stronger storms will be possible
tonight with strong winds and hail as the main threat. Heavy rain
could lead localized flooding. Dry conditions will return after
midnight. Another mid-week system will bring additions rounds of
showers and thunderstorms.

Today:

Scattered shower activity continues to push into the area today. A
few rumbles of thunder will also continue to be possible. For much
of the day, these showers have been struggling to overcome dry
air, but we are starting to see more widespread activity spread
into the area for the next few hours.

A low currently situated over central Kansas will continue
pushing to the northeast this evening. Ahead of it, a warm front
has been gradually pushing to the north and expected to stall our
somewhere near our southern CWA. How far north the warm front can
reach this afternoon is a limiting factor in the afternoons
severe potential. Additionally, morning activity has limited any
recovery in instability. With those factors still in question,
the severe threat this evening still remains quite conditional.
The highest severe threat looks to remain just south of the KC
Metro where the warm front will likely stall out. Highest threat
will be damaging winds and large hail. Thunderstorm activity will
remain possible across much of the area (beyond area where severe
is possible). Precipitable water amounts look to be around 1.5
across the area. With already saturated ground, the strongest
storms will pose a flooding threat, especially in urban area. A
cold front is expected to push through the area by midnight will
push storms out of the area.

Tonight and Tuesday:

Dry conditions are expected to return late Monday night through
Tuesday. We will remain on the gloomy side through Tuesday, with
clouds and cooler conditions lingering behind the passage of the
cold front. Highs on Tuesday will top out in the lower 60s.

Wednesday and Thursday:

Dry conditions will be short-lived this week with another trough
pushing its way into our area by Wednesday. A bit of a blocking
pattern briefly sets up over us which will lead to lingering
rainfall chances through thursday. Additional heavy rain and
flooding is the biggest concern with the mid-week system with an
additional 1-2 inches possible.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT MON MAY 2 2022

MVFR/IFR conditions expected, scattered showers and embedded
thunderstorms impacting TAF sites through 03/04Z. Cigs slow to
improve during mid/late afternoon to VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...Blair
Hazardous weather outlook, May 2, 4:20 AM CDT, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Mon May 2 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Mon May 2 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected throughout the day today.
Locally heavy rainfall is possible with these storms. A few of the
storms south of I-70 this evening may produce strong winds up to 60
mph and large hail to the size of quarters.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Additional showers and thunderstorms are expected on Wednesday
night into Thursday. Locally heavy rainfall is possible with many
locations expecting rainfall amounts in excess of one inch.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 2, 8:36 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
836 PM CDT Mon May 2 2022

KSZ057-060-105-030215-
Johnson KS-Miami KS-Linn KS-
836 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of Miami, northwestern
Linn and southwestern Johnson Counties through 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to near Garnett. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Parker, Fontana,
Hillsdale, Wagstaff, Chiles and Beagle.

This includes Interstate 35 in Kansas between mile markers 200 and
205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 9506 3881 9478 3865 9467 3836 9477
      3832 9506
TIME...MOT...LOC 0135Z 251DEG 41KT 3866 9526 3833 9531

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, May 2, 8:41 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT Mon May 2 2022

KSZ060-030230-
Linn KS-
841 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of Linn County through
930 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm over
Colony, or 11 miles north of Iola, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasanton, La Cygne, Mound City, Parker and Blue Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3832 9506 3837 9477 3819 9468 3804 9475
TIME...MOT...LOC 0141Z 258DEG 46KT 3809 9538

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, May 2, 9:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
916 PM CDT Mon May 2 2022

KSZ057-060-105-MOZ037-043-053-030300-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Jackson MO-
916 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of eastern Miami,
northeastern Linn, southeastern Johnson, western Cass, northwestern
Bates and southwestern Jackson Counties through 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Olathe to 6 miles southwest of La Cygne.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Lee's Summit, Leawood, Raytown, Grandview,
Belton, Raymore, Harrisonville, Spring Hill, Peculiar, Louisburg,
Adrian, Pleasanton, La Cygne, Archie, Drexel, Linn Valley, Cleveland
and Freeman.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 213 and 217.
 Interstate 470 between mile markers 0 and 4.
 Interstate 435 between mile markers 70 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 9449 3870 9429 3820 9439 3818 9480
      3886 9485
TIME...MOT...LOC 0216Z 252DEG 37KT 3888 9481 3826 9480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:16 PM CDTSpecial Weather StatementEAXCass44 min
May 2, 9:44 PM CDTSpecial Weather StatementEAXBates46 min
May 2, 9:57 PM CDTSpecial Weather StatementEAXJackson, Johnson33 min
May 3, 3:19 AM CDTRiver Flood WarningEAXCooper34 hr
May 3, 3:24 AM CDTRiver Flood WarningEAXCass, Henry, Johnson5 days
May 3, 4:56 AM CDTRiver Flood WarningEAXJohnson, Pettis15 hr
May 3, 2:55 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston30 hr
May 2, 8:36 PM CDTSpecial Weather StatementEAXMiami39 min
May 2, 8:41 PM CDTSpecial Weather StatementEAXLinn49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.